Q. I used Flonase for one year to ease nasal congestion caused by allergies. I am 37 and have just learned I have cataracts in both eyes.
The optometrist was as surprised as I was that I would have cataracts at this age, particularly because I am in really good health. I saw a commercial for Veramyst and it says cataracts are a possible side effect. I’m angry because I was never warned that Flonase might cause this problem.

A. Both Veramyst and Flonase nasal sprays contain the corticosteroid ingredient fluticasone. Cataracts have been reported as side effects of this type of medicine.
A surprising range of other medications are linked to cataracts. They include inhaled steroids (both nasal sprays and asthma medicine like Advair, Flovent, Pulmicort and Symbicort), the osteoporosis drug Actonel (risedronate), the blood pressure pill Cozaar (losartan) and the asthma inhaler Spiriva (tiotropium).
Most physicians and patients are unaware that cholesterol-lowering drugs such as Crestor, Lipitor and simvastatin may also be linked to an increased risk of cataracts. There is no warning in the official prescribing information, but an article in the British journal BMJ (May 20, 2010) suggests that this is an important side effect.

Join Over 90,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Mary

    I read that long term use of Flonase may block ACTH in the pituitary . This may decrease the production of adrenal hormones. Lower adrenal hormones may cause issues with blood pressure. Is this information true?

  2. David
    Greenville, SC

    I was 40 years old when I was diagnosed with benign tumors in my eyes during a routine eye exam and I had lens replacement surgery on my right eye on 9/13/12 and my left eye on 9/27/12 and I AM BLIND!! At least I feel like I am blind!! (I have always worn sunglasses)

    They were characterized and treated as “cataracts” with IOL replacement surgery! I cannot focus my eyes at all and glasses do not help much at all. I walk around with 3 separate pairs of glasses bc I can no longer focus my vision at all.

    I am also very angry because I was never warned that my problem with allergies and asthma would cause benign tumors in both of my eyes and cause me to have lens transplant surgery! It has literally ruined my life! I have taken Flonase in the past but now take Nasonex bc it is water based and I had sinus surgery but I also have asthma and have taken many steroidal inhalers on a constant basis, and finally, we decided that Symbicort worked the best. HOWEVER, had I known that I would lose my sight, I would have never taken these medications!!!!

    Nowhere was this information listed in the side effects on ANY of the medications that I have taken and I am so angry!! I can handle certain side effects but ANY that would have interfered with my vision would NOT have been tolerated and I NEVER would have taken any medication had I known that this would have happened and I ALWAYS read the information on every medication that I have taken, ESPECIALLY SIDE EFFECTS! I have lost my job, as my vision was the most important of my senses to run my job and I am now in disability. These drug companies should be forced to reimburse me and everyone else that they have harmed by not listing this as a side effect of taking their medication!!!

  3. HJB

    I have used Flonase for years. I am sixy, a retired emergency room physician. I knew cocticosteroids increase the incidence of cataracts especially flourinated ones. I researched the topic before I started using them and found no warnings. Then my eye doctor told me I had small cataracts, but I didn’t need surgery yet. I went to him because I am usually a fine shot at skeet. I noticed my glasses weren’t helping and I missed a lot of targets. As a stop-gap treatment he rechecked my eyes and changed my prescription a bit. If this doesn’t work I might just get the surgery; I have horrible allergies and can’t breath through my nose without Flonase. Flonase wouldn’t cause cataracts in lens implants because they are plastic.

  4. ellen

    I started taking Crestor November 2010. I developed cataracts in both eyes and had surgeries in May 2011. My primary physician and my opthamologist both disagreed that Crestor could have caused it. I was 58 at the time. I have been researching it and I believe the cataracts were due to the Crestor.
    There is now evidence to suggest that statins do indeed increase the risk for cataracts.

  5. Chuck R

    I have been prescribed Flonase but never have used it much, which is good, given this possible problem with cataracts. However, I have been using Lipitor for about 10 years now. About 2 years ago I was told that I have a cataract starting in my left eye; however, I am 64 and I imagine that cataracts starting at my age are not uncommon. Also, I am told that there is a possibility of glaucoma starting in my right eye. Have Lipitor or other drugs been linked to glaucoma?

  6. Sara S.

    I am a 55 yr. old, active female who has suffered from allergies and asthma since I was sixteen. I have taken many topical steroid medications for lungs and nose. It was only after I started using Flonase and, especially, generic Fluticasone in place of saline nasal irrigation that I developed early onset cataracts. I wear bi-focals but I have noticed that my vision has decreased; I need much more light to read and cannot see distances with my glasses the way I used to.
    My eye doctor said it was unusual and that I should have my eyes checked annually. I plan to inform both my allergist and eye doctor and stop using fluticasone.

  7. patricia

    After reading that cataracts could be a side-effect of Crestor, I asked two of my physicians and both seemed stunned and said they never heard of that side-effect… I believe that my sudden onset of cataracts are directly related to the Crestor…

  8. Debi

    It turns out the symbicort was affecting my vision and giving me terrible leg cramps so I had to stop using it anyway… Just wanted to let everyone know… thanks for all the comments… Debi

  9. Greg Pharmacy Student

    Yes this is correct. Steroids in nasal sprays and in Debi’s Symbicort have minimal effects on the whole body. Please check with your physician or your eye doctor about how often you should have your eyes checked.
    I believe that the article above is a little misleading in not quantifying the extent and the incidence of cataracts from nasal steroids.
    In fact most information available for patients about side-effects is useless because it does not state even in simple terms if the side-effect happens in 1 in 100 people or 1 in 10 or greater.
    PEOPLE’S PHARMACY RESPONSE: IT WOULD BE GREAT TO HAVE THAT INFORMATION. IT IS UNLIKELY THAT CATARACTS OCCUR IN EVEN 1 IN 100 PEOPLE USING FLONASE OR SIMILAR NASAL STEROIDS. THEY ARE PROBABLY LESS COMMON THAN THAT, BUT WE DON’T KNOW THE NUMBERS. HERE IS WHAT THE OFFICIAL PRESCRIBING INFORMATION SAYS: the following events have been identified during postapproval use of intranasal fluticasone propionate in clinical practice. Because they are reported voluntarily from a population of unknown size, estimates of frequency cannot be made.

  10. Debi

    I take Symbicort, Actonel, and Spiriva, and used to use Flonase. I had the startings of cataracts about 5 years ago. I’m 55 and female. I have COPD and have to use these medicines. I wonder how often I should get my eyes checked for progression of the cataracts.
    My eyes are already bad and I’ve been wearing glasses since I was 11 years old. I needed them before that. It just figures that I finally found medications that work and now they cause more problems.

  11. Greg Pharmacy Student

    Although these medications have been shown to cause cataracts, so has UV light. The easiest and most helpful solution to preventing cataracts is wearing SUNGLASSES.

  12. crc

    It is my understanding from my doctor that, while this is a possible side-effect, the flonase/veramyst products contain an artificial steroid that has a much lower instance of cataracts than the oral steroids of years ago and that developing cataracts from these would be rare and would require taking the drug consistently for many years. Is this correct?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.